Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2024, 8:33 PM MST for Cochise County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2024, 8:33 PM MST (03:33 UTC)
- Expired
- Jul 29, 2024, 10:00 PM MST
- In force
- 87 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
541
WGUS55 KTWC 300333
FFWTWC
AZC003-300500-
/O.NEW.KTWC.FF.W.0065.240730T0333Z-240730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
833 PM MST Mon Jul 29 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 1000 PM MST.
* At 833 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen, especially in Ramsey and Miller canyons. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford and Ramsey Canyon Preserve.
This includes Route 92 between mile markers 330 and 333.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don`t drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3138 11023 3139 11030 3145 11034 3146 11029
3142 11020
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:48 PM MST, 6 hours 45 minutes earlier.
Area forecast discussion, Jul 29, 1:48 PM MST, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 148 PM MST Mon Jul 29 2024 .SYNOPSIS... Daily chances for thunderstorms continue this week. Heavy rainfall may cause localized flash flooding. Isolated strong wind gusts will also be possible. High temperatures should rise a few degrees by late this week. && .DISCUSSION... Isolated to scattered convection is expected to develop this afternoon, with greater coverage likelier further south. RAP guidance indicates richer low level moisture remains in areas closer to the International Border with higher mixing ratio values boosting instability across these areas. This is where coverage of convection today will also be greatest, with the potential for very heavy rainfall rates. Convective layer wind under 10 knots will lead to very slow moving thunderstorms again, while the seasonably moist atmosphere should lead to the very heavy rainfall rates. While coverage will decrease this evening with sunset, convective chances may linger through the night as a mid level low approaches from the Gulf of California. Guidance indicates an additional draw of mid-level moisture from this low into southeastern Arizona, which along with the added ascent may produce additional showers and thunderstorms even through Tuesday morning. By Tuesday afternoon, southeastern Arizona is forecast to be on the wrong side of an impulse ejected through this closed low, which should create a "lower" grade monsoon day. Continued active flow from the lingering low however may produce additional convection overnight into early Wednesday. At this point forecast slight chances past midnight Tuesday night were kept to Santa Cruz and Cochise counties, but these may need to be expanded. Daily chances for thunderstorms continue through the forecast period this week. The other part of the story will be the building of a western CONUS ridge, which will warm up high temperatures across the region. This should bring high temperatures 5 to 7 degrees above normal with moderate Heat Risk levels. && .AVIATION...Valid through 31/00Z. Isolated to scattered TSRA through 30/02Z. Very heavy rainfall with isolated strong wind gusts to near 45 kts expected with any thunderstorm today. An isolated shower can't be ruled out tonight or early Tuesday morning as well. Otherwise winds generally light this morning and under 12kts this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds late this week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 29, 6:01 PM MST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
601 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tstm Wnd Gst 8 NNW Pirtleville 31.47N 109.60W
07/29/2024 M56 MPH Cochise AZ ASOS
KDUG ASOS reported 56 mph wind gust.
&&
JVTLocal storm report, Jul 29, 7:58 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
758 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Tstm Wnd Dmg 7 W Bisbee 31.39N 110.04W
07/29/2024 Cochise AZ Utility Company
Severe weather damaged equipment leaving
roughly 50 people without power.
&&
JVTLocal storm report, Jul 29, 8:02 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
802 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Dmg 3 WSW Pirtleville 31.35N 109.61W
07/29/2024 Cochise AZ Utility Company
Downed power lines causing power outage to
roughly 20 people.
&&
JVTLocal storm report, Jul 29, 8:18 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
818 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 12 WNW Bisbee 31.44N 110.12W
07/29/2024 Cochise AZ Public
Photo on social media showing blown down 12
by 20 foot metal gazebo. Timing estimated by
radar.
&&
JVTLocal storm report, Jul 29, 8:25 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
825 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Flash Flood 3 N Bisbee 31.44N 109.91W
07/29/2024 Cochise AZ Public
Photo on social media shows flash flooding
over a road.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 29, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 29, 6:33 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 27 min |
| Jul 29, 7:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 29, 7:14 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 29, 9:36 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 114 min |
| Jul 30, 12:51 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.